Forum

Statins

I know that you shouldn’t believe everything you read but saw today that statins (simvastatin & atorvastatin) increase the risk of a form of motor neurone disease (ALS). ‘Experts’ say that although the chances are small it would equate to 1,400 extra cases every year.

Statins are prescribed to lower cholesterol and reduce risk of heart attack - but cholesterol is apparently critical for nerve function. My previous Neuro said to take 80mg of simvastatin “not for the present but for future benefit”.

I’ve got a GP appointment this week (non-MS reason) and think that I will chat to her about it. It’s really worried me. What do you all think?

Well, I’ve just read Statins and Amyotrophic Lateral Sclerosis | Dr. Malcolm Kendrick

It does appear that there is an increased risk of ALS/MND if you take statins. But then, taking Simvastatin is also supposed to help protect against brain shrinkage, which in turn causes cognitive problems.

So it’s a question of a risk/benefit scenario. Which is one we are used to with MS drugs, in particular to those of us with, or who have had, RRMS and had to weigh up the risks of the various DMDs.

Personally, before I knew about this increased risk of MND, I started to take Simvastatin on the advice of my neurologist. However, I very quickly noticed weakened leg muscles. And having checked that Simvastatin indeed has weakened muscles as a potential side effect, I stopped taking it. My legs are already weak enough, I can’t take the chance of them being weaker.

So I think it’s a personal choice. If there were MND in my family, I probably wouldn’t take the risk. But in the absence of a possible genetic link, and with existing cognitive symptoms, I’d perhaps risk it.

As I said, personal risk assessment.

Sue

Thanks Sue, absolutely nothing is easy with MS is it. Expect I’ll stay on them as I haven’t recognized any side effects but will still mention to my GP as my family background is very hazy.

You helped a lot (like someone holding my hand!), thank you.

Tippy x

1 Like